The products and services mentioned below were selected independent of sales and advertising. However, Simplemost may receive a small commission from the purchase of any products or services through an affiliate link to the retailer's website.
People who take the blood pressure medication hydrochlorothiazide should look at their drug tablets carefully. A label mix-up that could cause severe — even life-threatening — side effects has led its manufacturer to voluntarily recall the medication, according to the U.S. Food and Drug Administration.
Accord Healthcare Inc. has recalled a single lot of 12.5 mg hydrochlorothiazide tablets after it discovered one of the drug’s 100-count bottles instead contained another blood pressure medication known as spironolactone. The tip came through a complaint made by a pharmacy.
Learn more about the recall in the video below from CBS News:
The FDA warns that taking the drug spironolactone instead of hydrochlorothiazide can cause potassium in the blood to elevate to higher than normal levels, a condition known as hyperkalemia.
Blood potassium levels above 6 millimoles per liter (mmol/L) can lead to potentially life-threatening side effects, including paralysis and abnormal heart rhythms.
So far, no reports of adverse reactions related to the recall have been reported to Accord.
To make sure you have the right medication, check to see if your hydrochlorothiazide 12.5 mg tablets are round, light orange or peach colored, and have an “H” debossed on one side and the number “1” on the other.
The FDA suggests that if your pills do not match this description or you’re not sure, you should return your medication to your doctor or pharmacy where the prescription was filled.
Anyone with questions about the recall should contact Accord by phone at 855-869-1081 or by email at [email protected] But if you’ve had any issues related to taking hydrochlorothiazide, contact your doctor as soon as possible.
You can also report adverse reactions or quality problems with the blood pressure drug to the FDA’s MedWatch Adverse Event Reporting program.